Limit theorems for network dependent random variables?

Denis Kojevnikov*, Vadim Marmer, Kyungchul Song

*Corresponding author for this work

Research output: Contribution to journalArticleScientificpeer-review


This paper is concerned with cross-sectional dependence arising because observations are interconnected through an observed network. Following (Doukhan and Louhichi, 1999), we measure the strength of dependence by covariances of nonlinearly trans -formed variables. We provide a law of large numbers and central limit theorem for network dependent variables. We also provide a method of calculating standard errors robust to general forms of network dependence. For that purpose, we rely on a network heteroskedasticity and autocorrelation consistent (HAC) variance estimator, and show its consistency. The results rely on conditions characterized by tradeoffs between the rate of decay of dependence across a network and network's denseness. Our approach can accommodate data generated by network formation models, random fields on graphs, conditional dependency graphs, and large functional-causal systems of equations. (C) 2020 Elsevier B.V. All rights reserved.
Original languageEnglish
Pages (from-to)882-908
JournalJournal of Econometrics
Issue number2
Publication statusPublished - Jun 2021


  • Network dependence
  • Random fields
  • Central limit theorem
  • Networks
  • Law of large numbers
  • Cross-sectional dependence
  • Spatial processes


Dive into the research topics of 'Limit theorems for network dependent random variables?'. Together they form a unique fingerprint.

Cite this